logo
share on facebook share on twitter
Breaking News
Amber Alert Issued for 5-Year-Old N.Y. Boy Read more
Watch ABC40 News Live!   (View)

Meningitis cases from tainted steroids continue to rise

Meningitis cases from tainted steroids continue to rise

The outbreak of fungal meningitis due to a contaminated steroid has affected 490 people and caused 34 deaths, according to updated figures released earlier this week from the Centers for Disease Control and Prevention. Our medical advisers say the ongoing rise in cases means people who received a tainted injection and who feel fine should continue to watch for any signs of infection. It also underscores our advice to avoid using medication from compounding pharmacies if possible, and to turn to steroid injections for back pain only after trying other treatments.

The fungal meningitis cases stem from three contaminated batches of the steroid methylprednisolone acetate (MPA) made by New England Compounding Center in Framingham, Mass. Thousands of people across 23 states received epidural shots of the contaminated batches of steroids to treat pain. Most of the 490 cases consisted of meningitis (an infection of the brain or spinal cord) following treatment for back pain, but there have also been cases of infections following injections in the elbow, hip, knee, and shoulder.

Doctors have been instructed to contact people who received contaminated shots, but if you think you may have received a tainted injection and you haven’t been contacted, check the CDC list of facilities to see if it includes the clinic you visited. If it does, double-check with your doctor whether your injection came from one of the recalled batches. The CDC has also an online map that shows the states affected.

If you received an epidural steroid injection from one of the listed clinics since May 21, 2012, be alert for any symptoms that could signal a fungal infection. Those include:

  • fever
  • increased pain, redness or swelling at your injection site
  • new or worsening headache
  • sensitivity to light
  • slurred speech
  • stiff neck
  • weakness or numbness in any part of your body

If you experience any of those, talk to your doctor as soon as possible. The CDC has additional advice on what to do if you think you received a tainted injection.

To reduce your risk in the future, our medical advisers recommend that you only use a medication from a compounding pharmacy if no other FDA-approved product is available. Also, in most cases of back pain, you should start with simpler measures, such as over-the-counter pain relievers, physical therapy, and exercise, before turning to steroid shots.

[Sources]
Multistate Fungal Meningitis Outbreak Investigation [Centers for Disease Control and Prevention]

Is it OK to use a compounding pharmacy? (And what is one anyway?) [Consumer Reports]

Should you avoid all steroid injections for your back pain? [Consumer Reports]

Subscribe now!
Subscribe to ConsumerReports.org for expert Ratings, buying advice and reliability on hundreds of products.


Update your feed preferences


Comments

WGGB encourages readers to share their thoughts and engage in healthy dialogue about the issues. Comments containing personal attacks, profanity, offensive language or advertising will be removed. Please use the report comment function for any posts you feel should be reviewed. Thank you.
blog comments powered by Disqus